Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Suffer from hand and facial tremors, loss of short term memory and brief periods of confusion. Serum serotonin levels abnormal. Remedy?

May 2014
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 6318 Questions
What does a serum serotonin level mean if it comes back un measurable?
I have had numerous medical, neurological and psychological tests done and they have not found a cause for the hand and facial tremors, loss of short term memory and brief periods of confusion which are ruining my life as I am an RN and cannot perform my job with these symptoms. The only test that has come back significantly abnormal is an un measurable serotonin level. I am on Lexapro 25 mg daily and lamictal 200 mg daily. Could the lack of serum serotonin cause this and is there a treatment. I have ask my psychiatrist, Primary MD, Neurologist and GI doctor no one seems to know what it means.
Posted Wed, 31 Jul 2013 in X-ray, Lab tests and Scans
Answered by Dr. Vivek Chail 2 hours later
Thanks for writing in.

Serotonin is a brain chemical secreted by nerve cells normally.
Serotonin levels are usually tested clinically only in case of tumors secreting serotonin. So the test is usually done to detect high levels in the blood. Different laboratories have their normal values that may vary slightly.

There is usually a high cut off above which the diagnosis of the abnormal level is done. It is not mentioned any where clearly but unmeasurable probably does indicate a low value.

Serotonin levels are rarely tested for depression outside a research background.

I would be glad if you could tell me about the exact nature of symptoms. Do the tremors and/ or memory loss occur continuously or episodic along with episodes of confusion.

Another important information I would like to have is if the serotonin levels test was done while you were taking Lexapro? if yes then for how long were you on Lexapro at the time of getting the test done?

Also important would be to know any investigations, CT scan brain, EEG done on you and if your depression has improved after taking Lexapro.

Further questions welcome.

Dr Vivek
Above answer was peer-reviewed by
Follow-up: Suffer from hand and facial tremors, loss of short term memory and brief periods of confusion. Serum serotonin levels abnormal. Remedy? 22 hours later
The tremors started as continuous loss of memory and confusion was intermittent. After being placed on primidone for 1 month I was taken off of it due to heavy sedation. The tremors then became intermittent and the confusion and memory loss do correlate with the tremors now. However only when severe tremors are present do I get the memory loss and confusion. I have had a brain CT and MRI of my brain, both negative. I just had a 24 hour ambulatory EEG and see the neurologist on the 26th of this month. I have been on Lexapro for numerous years. The depression did get better when I started it. The serotonin level was drawn while I was on it. It was taken to rule out serotonin syndrome as I did have other symptoms going on as well that have since resolved. So when it came back un measurable no one seemed to know why or what it indicated.
Answered by Dr. Vivek Chail 10 hours later

Thanks for writing in again.

From the history you have provided, of intermittent tremors or abnormal movements of the body with loss of memory and confusion may be a complex partial seizure. You also report that it has reduced mildly with primidone (which is an anticonvulsant). Seizure phenomena can be seen in varied forms depending on the involvement of specific parts of the brain. It is suspected especially when there are abnormal movements in specific muscle groups in the body because every muscle group has a specific representation in the brain, the involvement/irritation by a seizure focus of the part causes abnormal movements there. One of the hallmarks of seizures is amnesia or loss of memory for that episode followed by confusion (confusion may or may not be seen in all cases or all episodes). There is also a partial component that precedes this which most commonly involves abnormal movements of parts of the body (in this phase the patient is aware of the symptoms). Another feature of a seizure is the striking similarity between every episode.

The other possibility is that of a panic attack. Here there can be episodic symptoms which may involve any of the following – tremors (usually whole body tremors or involving limbs), palpitations, sweating, confusion, a feeling of impending doom as if one is about to die or have a heart attack and very rarely memory loss may occur owing to the anxiety the patient goes through.

A good EEG is quite sensitive to record any abnormal activities in the brain in order to diagnose a seizure. Higher the number of leads in the EEG machine, better the sensitivity of the recording. If the episode occurred during the recording, it would be easy to distinguish it from any other phenomenon. Otherwise it would be as good as any other inter-ictal recording done for few minutes. But a negative recording does not rule out the possibility of a seizure phenomenon.

None of these conditions would yield any findings in CT/MRI brain unless there is a lesion leading to the symptoms. In these cases the neurologist/psychiatrist will use his clinical judgment regarding treatment with anticonvulsants and whether the dose of lamotrigine needs to be optimized or an additional drug needs to be added.

A well known neurochemical cause of depression is low serotonin in the brain. Antidepressant drugs like escitalopram are given to increase the serotonin level. Sometimes, due to various reasons, these drugs may increase the serotonin level to such an extent that may lead to serotonin syndrome. But since the serotonin was not high it was ruled out. So a low or unmeasurable level of serotonin is not something unexpected in your case.

I hope this answers your question,
Wishing you good health.

Dr Vivek
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor